Skipped heartbeats deserve further investigation

0

Q: I am a 77 year old male in fairly good health. I exercise and I can still walk and play golf. Although I’ve had occasional skipped heartbeats over the past few years – and even when I’ve been put on a monitor – nothing serious has come up to warrant further investigation. In recent years I have experienced several skipped beats, sometimes lasting a day or two, leaving me feeling tired. The electrocardiogram showed that everything was normal. Should I be worried?

A:
Skipped beats with symptoms like shortness of breath or fatigue warrant further investigation. A standard ECG at your doctor’s office is a good place to start, but arrhythmias usually come and go. Thus, it is rare to catch the problem on an electrocardiogram in the office.

Your doctor will likely recommend an ECG monitor that can work for about two days, called a Holter monitor. You may develop symptoms while wearing a monitor, in which case the doctor can tell if there is an arrhythmia responsible for your symptoms.

This is concerning enough that you should definitely take the next step with your doctor, even if sometimes the heartbeat turns out to be very good. We all have abnormal beats from time to time, but feeling tired is not common due to the occasional premature beat.

Q: In my 40’s I developed bumps in the palms of my hands. I was diagnosed with Dupuytren’s disease and underwent hand surgery to correct the condition. I also noticed similar bumps in the arch of the foot, which didn’t cause any pain, so I didn’t seek treatment for my feet.

Now in my mid-60s, I experienced a severe curvature of my penis. I guess it’s Peyronie’s disease. The shift has eased for several months.

What is the cause and the connection between these phenomena? Should I get treatment?

A:
The three conditions you mention are related to excessive connective tissue growth. In the hand, Dupuytren’s contracture is caused by the overgrowth of a connective tissue cell (called a fibroblast) in the superficial palmar fascia (fascia is thick, tough connective tissue found in many places in the body) . A very similar condition in the plantar fascia (“plantar” refers to the soles of the feet) is called plantar fibromatosis (also called Ledderhose disease).

Peyronie’s disease is also caused by overgrowth of fibroblasts, with the deposition of collagen plaques in the penis, causing pain and deformity of the penis. This, in turn, can cause psychological distress and sexual dysfunction. Twenty-one percent of people with Peyronie’s also have Dupuytren’s disease. Repeated trauma, whether to the hand, penis, or foot, is thought to be a trigger for abnormal fibroblast activity in people with a genetic predisposition.

Many men don’t tell their doctors about Peyronie’s disease, so they aren’t referred to a urologist, who can discuss treatment options. Treatment can include drugs, injections, and surgery, and referral to an expert is appropriate for all men in whom the condition is suspected.

Q: My wife was diagnosed with liver cancer in January. We don’t know how she got it, as she doesn’t smoke, drink or do drugs – and has no family history. She lost about 50 pounds. She is currently receiving the immunotherapy drugs Tecentriq and Avastin. These drugs worked for a while, but now they don’t work as well. My question is, could these drugs have caused this weight loss, since the side effects of both drugs indicate that they could cause weight loss? What else could she take and what could we do to help her gain weight faster? Her legs are very weak and she has trouble walking. She even fell several times. Thanks!

A:
I’m so sorry about your wife’s diagnosis. Many of the symptoms seen in people with cancer can be caused by either the cancer or its treatment, and it can be very difficult to determine which is causing the symptoms. Weight loss is an extremely common symptom in people with liver cancer, so none of these drugs may be causing the problem. Even though the weight loss can happen with either medication she’s on, 50 pounds makes me think the problem is more likely the cancer itself than the medication. But, of course, the two could work together.

A dietitian can help you and your wife with nutritional advice, which normally includes protein and nutrient rich foods. Her cancer doctors can help with anti-nausea medication, treat any underlying depression, and sometimes prescribe appetite-stimulating medication.

Q: I took tamsulosin and finasteride for prostate issues – nothing major, just the usual middle of the night cravings and frequent urination.

Could these medications help my new concerns about erectile dysfunction (ED), changes in ejaculation, and/or my occasional kidney stone attacks? My urologist suggested Viagra for emergencies, but will it solve the ejaculation problem?

A:
Finasteride is well known to cause sexual side effects. Up to 20% of men will suffer from erectile dysfunction, while a further 5% will see changes in ejaculation, including a decrease in volume. Decreased interest in sexual activity is another not uncommon side effect. Sildenafil (Viagra) is effective for erectile dysfunction in most men, but it does not directly affect libido or changes in ejaculatory function. I don’t know of any effect of tamsulosin or finasteride on kidney stones.

Q: My husband had a stroke in October 2020, and although he was able to resume most functions, his left side remained without sensation or sensation. He has cut his finger several times and is unaware of it. The neurologist said it’s unlikely to come back now.

We wonder, however, if there are any cures or treatments for the intense burning sensation he frequently feels in his left hand!

A:
Among the most important functions of nerves in the body is the function of sending information from the brain to the muscles and returning information about what we are touching. A stroke in certain parts of the brain can affect the sensation of touch, causing numbness and pain.

The brain has the ability to recover from some injuries, but recovery becomes less likely after a year. So his neurologist is probably right. However, there are still treatments for pain. Most commonly, Gabapentin is used, but it often has to be prescribed at a high dose that takes weeks or months to get used to. Other options include pregabalin and amitriptyline, while non-drug options include sensory rehabilitation therapy and massage.

Dr Roach regrets that he cannot respond to individual letters, but will incorporate them into the column whenever possible. Readers can email questions to [email protected] or send mail to 628 Virginia Drive, Orlando, FL 32803.

Share.

Comments are closed.